What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Feb 7, 1:29 PM EST, 31 minutes earlier.
Area forecast discussion, Feb 7, 1:29 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service New York NY
129 PM EST Fri Feb 7 2020
.SYNOPSIS...
Rapidly deepening low pressure will pass over the region through
early this afternoon, then track quickly to the northeast this
afternoon and tonight. High pressure builds over the region on
Saturday before moving off the New England coast on Sunday.
Unsettled weather then returns for the first half of the new
work week as a frontal system impacts the area.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The warm front has moved through Long Island and NYC and was
across the Long Island Sound at 16Z. Temperatures have surged
into the mid 50s with the passage. Meanwhile the parent low
continues to rapidly deepen near Port Jervis New York, down to
976 MB. A line of stronger showers was moving into NYC and
across the adjacent coastal waters, with the potential for gusts
to near 55 MPH, with terminal radars indicating winds 40 to 45
kt. The wind advisories and warnings will go into effect at
17Z. Visibilities have improved so the Special Weather
Statement and Dense Fog Advisories have been allowed to expire.
There is good agreement that the low will pass just over the
Lower Hudson Valley around noon and lift northeast this evening.
Areas to the north and west will have the greatest chance of
seeing rain today, lower chances closer to the coast per latest
trends. QPF amounts will be light and generally under a quarter
of an inch.
The main story will be the strong winds that develop this
afternoon. With the deepening low just north or over northern
portions of the area (around 970 hpa), steep lapse rates,
strong pressure rises, 50+ kt winds in the mixed layer
increasing with height, will maintain the high wind warning for
coastal SE CT, and Suffolk County of Long Island, and the
earlier expansion westward into Nassau County and the 5
boroughs of New York City. MOS even indicating 30+ kt sustained
winds for a few cstl sites, which can be a good indicator as
well (March of 2010 comes to mind). Could see brief gusts (maybe
a 2-4 hour window) in excess of 60 mph, and will move up the
start time for the hazard to noon.
Elsewhere, the wind advisory remains in effect, but cannot rule out
a gust to 60 mph. However, lower confidence in this, with 45 to 55
mph gusts more likely.
The timeframe for these damaging winds is from noon through the
remainder of the afternoon. Winds remain quite gusty into the
evening, but winds of those magnitudes are not expected as the
evening progresses.
High temperatures will be in the 40s across the interior and in
the 50s along the coast, NYC and NE NJ.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Winds remain breezy overnight with strong cold advection behind
the cold front. Lows will fall into the teens and 20s across
the area under a clearing sky.
High pressure pushes down from Canada on Saturday with
diminishing winds. Some clouds will develop in the late
afternoon in response to a passing shortwave but should overall
be a mostly sunny day. It is possible that there will be enough
moisture in place to support a few snow showers, but have kept a
dry forecast for now. Highs will only be in the 30s to around
40 degrees.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
The next system of interest begins to approach the area Sunday
night as an upper trough and associated surface low cross the
Great Lakes. Precipitation chances will increase Sunday night
into Monday morning, with precipitation continuing through much
of the day on Monday ahead of the approaching cold front. While
models are generally in good agreement with the idea of a
frontal passage occurring Monday evening, solutions begin to
diverge thereafter as the front stalls south of the area and
additional waves of low pressure ride northward along the
boundary. This will result in a period of unsettled weather
Tuesday into Wednesday before the area briefly dries out ahead
of the next system approaching for Thursday.
After near normal temperatures on Saturday and Sunday, temperatures
will return to above normal for Monday through Thursday, with highs
generally in the 40s and lows generally in the 30s. This will result
in the vast majority of the precipitation during the new work week
falling as rain, although periods of snow or a rain/snow mix are
possible at times inland.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Strong low pressure shifts NE away from the terminals.
VFR this afternoon with a shower or two still possible until
19-20z. WSW-W winds gusting 40-50kt this afternoon. Gusts
subside this evening.
Winds at 2000ft still near 50kt thru about 19z for the city
terminals, and 60-70kt for KISP/KGON until around 19-20z.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts,
can be found at: http:/weather.gov/zny/n90
KJFK TAF Comments: Sustained winds occasionally around 35kt thru
20z. -shra thru 19z likely has vsbys above 5sm most the time.
KLGA TAF Comments: Sustained winds occasionally around 32kt
thru 20z. -shra thru 19z likely has vsbys above 5sm most the
time.
KEWR TAF Comments: Sustained winds occasionally around 35kt thru
20z. -shra thru 19z likely has vsbys above 5sm most the time.
KTEB TAF Comments: Sustained winds occasionally around 30kt
thru 20z.
KHPN TAF Comments: Sustained winds occasionally around 28kt
thru 20z.
KISP TAF Comments: Sustained winds occasionally around 35kt thru
20-21z. Any -shra thru 20z likely has vsbys above 5sm most the
time.
.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.Saturday...VFR. West gusts around 20 kt.
.Sunday....Slight chance of snow showers, becoming rain showers
along the coast in the afternoon. Chance for snow showers
inland at night with a chance of rain showers for the coast at
night. MVFR to IFR possible.
.Monday...Chance of snow early Monday morning and late Monday
night near KSWF and KHPN as well as CT terminals with MVFR/IFR
possible. Otherwise, a chance of light rain with MVFR possible.
.Tuesday...Chance of rain/snow mix across interior terminals
with MVFR/IFR possible early. Otherwise, A chance of light
rain with MVFR possible.
.Wednesday...VFR
&&
.MARINE...
No changes to the winds and seas at this time.
Storm Warning remains up for all waters. Do expect gusts to
increase to 50 kt by afternoon, with 60 kt gusts possible over
the eastern ocean waters this afternoon.
This is due to rapidly deepening low pressure that passes just north
of the waters by early afternoon, and an atmosphere that will
support these gusts.
Strong gusty winds continue tonight as well, but diminish slowly as
the night wears on from gales to SCA. Seas build through the day,
then will slowly subside tonight and into the weekend as the storms
pulls away.
Winds and seas will continue to decrease during the day on Saturday
as high pressure builds across the area, with sub-SCA conditions
returning to all waters on Sunday. Seas then increase to 5 ft on the
ocean again on Monday and gusts approach 25 kt ahead of an
approaching cold front. Seas will remain elevated into the day on
Tuesday as the front lingers south of the waters.
&&
.HYDROLOGY...
No hydrologic impacts are expected.
At this time, precipitation amounts with the frontal system
next week are generally expected to remain under 1 inch.
&&
.TIDES/COASTAL FLOODING...
Increasing east flow early this morning has pushed water levels
to minor coastal flood thresholds over the western south shore
back bays of LI (Nassau and Queens). This is also expected
across the western LI Sound. As such, a cstl flood statement
remains in effect.
Gale to Storm force winds this afternoon/night will likely build
breaking surf to 10 to 14 ft. Fortunately water levels are expected
to be low, limiting dune impacts, but areas of Atlantic ocean beach
erosion and flooding is possible.
Elsewhere, could be some minor splashover coastal impacts into
eastern Great South Bay from wave action and potential sloshing
of waters eastward after wind shift to SW/W for the evening
high tide, but not confident as the evening high tide will be
quite low.
Similarly, waves should build as high as 5-8 ft across Central and
Eastern LI Sound this afternoon/evening, which could cause some
localized minor beach erosion issue/wave splashover issue during the
evening high tide along the north shore of Suffolk County.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is still
operating at reduced power.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...High Wind Warning until 7 PM EST this evening for CTZ011-012.
Wind Advisory until 7 PM EST this evening for CTZ005>010.
NY...High Wind Warning until 7 PM EST this evening for NYZ072>075-
078>081-176>179.
Wind Advisory until 7 PM EST this evening for NYZ067>071.
NJ...Wind Advisory until 7 PM EST this evening for NJZ002-004-006-
103>108.
MARINE...Storm Warning until 7 PM EST this evening for ANZ330-335-338-
340-345-350-353-355.
&&
SYNOPSIS...CB/JC
NEAR TERM...19
SHORT TERM...CB
LONG TERM...FEB
AVIATION...JC
MARINE...19
HYDROLOGY...CB
TIDES/COASTAL FLOODING...
EQUIPMENT...Hazardous weather outlook, Feb 7, 11:06 AM EST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1106 AM EST Fri Feb 7 2020
CTZ011-012-NYZ072>075-078>081-176>179-081100-
Southern Middlesex-Southern New London-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
1106 AM EST Fri Feb 7 2020
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for southern Connecticut and
southeastern New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ005>010-NJZ002-004-006-103>108-NYZ067>071-081100-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
1106 AM EST Fri Feb 7 2020
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ330-335-338-340-345-350-353-355-081100-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1106 AM EST Fri Feb 7 2020
...STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for the Atlantic coastal waters,
New York Harbor, Long Island Sound, and the Long Island bays.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 7, 8:31 AM EST, 5 hours 29 minutes before
Special Weather Statement
National Weather Service New York NY
831 AM EST Fri Feb 7 2020
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-176-178-071600-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northern Queens-Southern Queens-
831 AM EST Fri Feb 7 2020
Fog will remain across the region through late morning.
Visibilities will vary, with locally dense fog. Visibilities were
generally 1 to 2 miles, and locally a quarter of a mile or less.
Drivers are urged to exercise caution and to be alert for sudden
reduced visibilities. Allow extra time to reach your destination,
and if you encounter fog, reduce speed and increase following
distance with the vehicle in front of you. The fog is expected to
dissipate by late morning.
Special weather statement, Feb 7, 11:12 AM EST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service New York NY
1112 AM EST Fri Feb 7 2020
NJZ006-108-NYZ072-074-075-176-178-071700-
Hudson-Eastern Union-Northern Queens-Southern Queens-New York
(Manhattan)-Richmond (Staten Is.)-Kings (Brooklyn)-
1112 AM EST Fri Feb 7 2020
...A LINE OF SHOWERS WILL AFFECT HUDSON...SOUTHEASTERN
UNION...QUEENS... RICHMOND...KINGS AND NEW YORK (MANHATTAN)
COUNTIES...
At 1111 AM EST, a line of showers was located over Sayreville, to
near New Brunswick, moving northeast at 50 mph.
Wind gusts of 50 to 55 mph are possible with this line of showers.
Locations impacted include...
Jersey City, Elizabeth, Bayonne, Linden, Flatbush, Rockaway Beach,
Crown Heights, Huguenot, Todt Hill, Verrazano-Narrows Bridge, Coney
Island, Lower East Side, Tompkinsville, Bensonhurst and Oakwood.
LAT...LON 4050 7427 4052 7425 4055 7425 4056 7422
4059 7421 4060 7422 4059 7429 4062 7431
4063 7431 4069 7416 4068 7414 4070 7411
4078 7392 4057 7378 4053 7394 4056 7395
4056 7401 4060 7404 4052 7413 4050 7422
TIME...MOT...LOC 1611Z 240DEG 49KT 4046 7435
METSpecial weather statement, Feb 7, 11:43 AM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service New York NY
1143 AM EST Fri Feb 7 2020
NYZ075-078-080-176>179-071715-
Southwest Suffolk-Northern Queens-Northwest Suffolk-Southern
Queens-Northern Nassau-Kings (Brooklyn)-Southern Nassau-
1143 AM EST Fri Feb 7 2020
...A LINE OF SHOWERS WILL AFFECT QUEENS...WEST CENTRAL
SUFFOLK...KINGS AND NASSAU COUNTIES...
At 1141 AM EST, a line of showers was located over Howard Beach, to
northern Queens, moving northeast at 60 mph.
Wind gusts up to 50 mph are possible with this line of showers.
Locations impacted include...
Oyster Bay, Huntington, Freeport, Valley Stream, Glen Cove, Garden
City, Lynbrook, Mineola, Westbury, Great Neck, Farmingdale,
Northport, Commack, Huntington Station and Jamaica.
LAT...LON 4070 7401 4071 7397 4073 7396 4081 7381
4080 7379 4081 7379 4080 7377 4083 7376
4087 7368 4086 7366 4088 7365 4093 7356
4093 7352 4096 7349 4094 7342 4097 7340
4077 7313 4054 7390
TIME...MOT...LOC 1641Z 236DEG 62KT 4067 7384
METLocal storm report, Feb 7, 12:46 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1246 PM EST FRI FEB 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1241 PM NON-TSTM WND DMG RIVERHEAD 40.91N 72.63W
02/07/2020 SUFFOLK NY TRAINED SPOTTER
TREE DOWN ON 25A
&&